Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 22, NWS Sioux Falls, SD

April 22, 2022Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 22, 2022, 5:59 AM CDT for Jackson County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2022, 5:59 AM CDT (10:59 UTC)
Expired
Apr 22, 2022, 6:30 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:34 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 22, 4:34 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
434 AM CDT Fri Apr 22 2022

.SHORT TERM...(Today and Tonight)
Issued at 415 AM CDT Fri Apr 22 2022

Several challenges in the short term this morning, all centered
around a strengthening trough crossing the Rockies today, then
ejecting out into the northern Plains tonight and Saturday. Main
concerns focus on:

1. Convection timing and associated severe weather threats.
2. Another extended period of strong winds around the intensifying
system.
3. Much warmer air building into the region ahead of the cold front.

Elevated convection already ongoing with a surge of warm advection
early this morning, with additional scattered activity farther south
in eastern Nebraska. This latter activity has been a bit stronger as
it is near the leading gradient of more favorable instability, which
builds northward into our CWA through the morning. Could see some
isolated hail with the stronger storms as they lift into our far
southern counties, but overall expect a weakening trend after
sunrise as low level jet begins its diurnal weakening.

Attention then turns to potential for additional development this
afternoon and/or evening. Robust warming aloft leads to a pretty
stout capping inversion, which looks to hold off initiation in vast
majority of high-res model solutions through the afternoon. Thus
have trimmed back extent of pops prior to 23/00Z, with just a slight
chance of something working into our far southwest counties out of
central Nebraska by around that time. If we do see any storms during
the afternoon/early evening, steep mid-level lapse rates would be
supportive of a large hail threat.

Instead, think main focus into this evening will be near developing
surface cyclone in western SD, and farther south along dry line/cold
front through the central High Plains, and will have to monitor this
activity as it tracks east toward our forecast area through the late
evening/overnight. ARW/HRRR in moderate agreement lifting central
High Plains activity quickly northward into south central SD through
the evening with an increasing LLJ, with perhaps a trailing line of
weakening storms pushing into our west later in the overnight hours.
Again the steep mid-level lapse rates warrant a threat of large
hail, while the robust LLJ of 60+ kt in some areas could lead to a
damaging wind threat as well.

In terms of non-convective wind concerns, forecast soundings from
RAP and GFS show potential for that increasing LLJ to bring at least
advisory level gusts into south central SD and the Missouri River
Valley after dark this evening through the pre-dawn hours Saturday.
Have issued a Wind Advisory for these areas for now, but with 60+ kt
projected within 2kft AGL, cannot rule out a need for High Wind
headlines, but not confident enough to hoist that headline just yet.

As far as temperatures today, we are looking at a fair amount of low
stratus to our south across Nebraska, so some potential that this
could impact our temperatures in a negative way, and models are
split on whether the warm front will push north of the state line or
remain in far northern Nebraska through late this afternoon. For now
favored the warmer solutions, which brings slightly warmer/drier air
into our far southwest this afternoon, though humidity levels remain
shy of critical levels in the 25-30% range at minimum. Forecast is
still a little short of full mixing seen on RAP/HRRR soundings,
though, so will have to monitor this area closely as the more mixy
models push RH levels lower.

.LONG TERM...(Saturday through Thursday)
Issued at 415 AM CDT Fri Apr 22 2022

Saturday presents its own challenges with regard to convection and
overall synoptic winds. Convection will be partially dependent on
how activity tonight evolves and disrupts the overall flow, though
general consensus lifts the surface low into eastern North Dakota
by afternoon, with pre-frontal trough/dry line southward near the
I-29 corridor, and cold front a little farther west into central
SD. With upper level jet and mid-level waves rotating northward
around the upper low into our eastern CWA by late afternoon, still
expect to see scattered storms develop, mainly along/east of the
dry line. Narrow ribbon of instability ahead of this feature may
limit extent of convection, but continued strong flow throughout
the low-mid levels along with strong deep layer speed shear may
support a damaging wind threat with any convection.

Similar to tonight in south central SD, even aside from any
storms, expect strong southerly winds to prevail along/east of the
I-29 corridor on Saturday. ECMWF EFI highlights this area for
extreme winds, with both EC and NAEFS ensembles showing 850mb
winds above the 99th percentile of climatology. Surface wind gusts
in the EC ensemble approaching high wind warning criteria at times
on Saturday, but again, confidence not quite high enough for a
High Wind Watch. Did, however, issue a Wind Advisory for areas
along/east of I-29 corridor for Saturday along with neighboring
offices to our east.

Convective threat largely pushes east of the forecast area early
Saturday evening, with bulk of wrap-around precipitation behind
the system lifting off to our northwest, perhaps just brushing
some of our South Dakota counties with some light rain or snow
Saturday night.

Brief return to below normal temperatures early next week as the
system lifts off to the northeast, but upper ridging works back
in again by mid-week. With much focus in the near term today, did
not look too closely at longer range to make any adjustments to
NBM. However, GFS/ECMWF indicating potential for another strong
upper trough to swing through the northern Plains late next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1035 PM CDT Thu Apr 21 2022

Ceilings will gradually lower into the MVFR range tonight across
the area with scattered showers and isolated thunderstorms
developing - mainly from the Interstate 29 corridor and eastward.
By daybreak on Friday ceilings will be into the IFR range, with
showers and thunderstorms diminishing. With a developing low
level jet, there will be periodic low level wind shear at all TAF
sites for tonight into tomorrow morning. Southeasterly winds will
remain gusty through the TAF period, with strongest winds on
Friday afternoon and evening. There may be additional shower and
thunderstorm development on Friday night, though this will most
likely occur just past the end of this TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 7 PM this evening to 5 AM CDT Saturday for
     SDZ050-057>059-063>065-068>070.

     Wind Advisory from 9 AM to 7 PM CDT Saturday for SDZ040-056-062-
     067-070-071.

MN...Wind Advisory from 9 AM to 7 PM CDT Saturday for MNZ071-072-080-
     081-089-090-097-098.

IA...Wind Advisory from 9 AM to 7 PM CDT Saturday for IAZ001>003-
     012>014-020>022-031-032.

NE...Wind Advisory from 7 PM this evening to 5 AM CDT Saturday for
     NEZ013-014.

     Wind Advisory from 9 AM to 7 PM CDT Saturday for NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Apr 22, 5:18 AM CDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
518 AM CDT Fri Apr 22 2022

SDZ038-039-050-052>055-057>061-063>066-068-069-231030-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
518 AM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

There is a small chance of thunderstorms during the late afternoon
and evening, with scattered thunderstorms more likely from late
evening into the overnight hours. The primary threats from storms
tonight will be damaging winds to 70 mph and large hail.

Aside from any storm-related winds, locations near and south of
the Interstate 90 corridor will see increasing southerly winds
tonight, with gusts of 45 to 50 mph expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty south to southwest winds continue through the day on
Saturday, with strong westerly winds expected on Sunday. These
periods of strong winds will also result in elevated fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening until about 1 am
tonight.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-231030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
518 AM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered storms will move through the area early this
morning. The strongest storms may be capable of producing hail to
nickel or quarter size, though most storms will remain below
severe limits.

There is a chance for additional thunderstorms late tonight, with
better chances north of Interstate 90. If storms develop tonight,
damaging winds and large hail would be the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Increasing southerly flow is expected on Saturday, with occasional
gusts to around 50 mph. Scattered thunderstorms are also possible
by Saturday afternoon. These storms could produce locally higher
wind gusts to around 60 mph, as well as isolated large hail. The
strong winds Saturday will also result in elevated fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:28 AM CDTWind AdvisoryFSDAurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 8 more24 hr
Apr 22, 3:28 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more64 hr
Apr 22, 3:08 PM CDTFire Weather WatchFSDClay, Lincoln, Minnehaha, Turner, Union, Yankton12 hr
Apr 22, 5:26 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld49 min
Apr 22, 6:03 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBeadle, Jerauld42 min
Apr 22, 6:07 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Beadle, Brule, Jerauld38 min
Apr 22, 6:38 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBeadle, Jerauld52 min
Apr 22, 5:22 AM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola23 min
Apr 22, 5:41 AM CDTSevere Thunderstorm WarningFSDDickinson, Osceola22 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.